You are here

Science CaféExport this event to calendar

Wednesday, September 20, 2017 — 4:30 PM to 6:00 PM EDT

This Science Café is one of the events organized by the University of Waterloo Library during Science Literacy Week. Aimed to promote public engagement with science in an informal, discussion-rich setting, this event will feature three postdocs from the Faculty of Science.

In addition to the individual’s research interest, the panel also highlights how and why a scientist’s research question is formulated. You will be able to network and gain insights into how to kickstart your next projects.

Free coffee and cookies on us!

Panelists

Kristina LekinKristina Lekin

I am in the business of designing and studying functional molecular materials. These systems have the potential to behave like metals (think, sodium and iron) but do not possess any metal atoms in their building blocks. My favourite thing to study is how these molecules arrange when they form solids (or crystals) using X-ray crystallography.

Kimberly Van MeterKimberly Van Meter

For decades, we have been applying large amounts of commercial fertilizers to agricultural fields. Although these fertilizers are crucial to feeding a growing population, they have also resulted in high levels of nutrient pollution in our rivers and lakes. From the Gulf of Mexico to Lake Erie, high nutrient concentrations are causing overgrowths of algae, leading to concerns about drinking water safety and threats to aquatic ecosystems. In my work, I explore the long-term impacts of nutrients in water bodies, and ask the question “Why is it so hard to improve water quality?"

Miao YuMiao Yu

My currently research is in analytical chemistry while my previous focus was environmental chemistry. However, with emerging technique like text mining, I could look into a new area quickly. In this talk, I will share my case to analyze the trends in both analytical chemistry and environmental chemistry. Such tools helped me find a broader perspective, which would enlighten future cooperation within certain research areas. In the least, text mining might help you write the introduction section of your papers.

Schedule

4:30 - 4:35pm Opening remarks (5 min.)

4:35 - 4:47pm 1st Speaker (12 min.)

4:47 - 4:59pm 2nd Speaker (12 min.)

4:59 - 5:11pm 3rd Speaker (12 min.)

5:11 - 5:31pm Q&A (20 min.)

5:31 - 6:00pm Coffee and cookies (29 min.)

Location 
GH - Graduate House
200 University Avenue West
Waterloo, ON N2L 3G1
Canada

S M T W T F S
27
28
29
30
31
1
2
3
4
5
6
7
8
9
10
11
12
13
14
15
16
17
18
19
20
21
22
23
24
25
26
27
28
29
30
  1. 2017 (88)
    1. September (14)
    2. August (4)
    3. July (5)
    4. June (9)
    5. May (7)
    6. April (15)
    7. March (14)
    8. February (19)
    9. January (2)
  2. 2016 (125)
    1. December (3)
    2. November (11)
    3. October (6)
    4. September (7)
    5. August (12)
    6. July (8)
    7. June (12)
    8. May (12)
    9. April (15)
    10. March (14)
    11. February (12)
    12. January (13)
  3. 2015 (115)
  4. 2014 (98)
  5. 2013 (104)
  6. 2012 (85)
  7. 2011 (10)